Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Reno, NV

June 26, 2018Washoe County, Nevada; Lassen County, California

NWS Reno, NV issued this red flag warning at Jun 26, 2018, 3:19 AM PDT for Washoe County, Nevada; Lassen County, California. It took effect at Jun 27, 2018, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2018, 3:19 AM PDT (10:19 UTC)
In effect from
Jun 27, 2018, 2:00 PM PDT
Expired
Jun 27, 2018, 10:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 116 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3515 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WWUS85 KREV 261019
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
319 AM PDT Tue Jun 26 2018

NVZ450-453-270000-
/O.NEW.KREV.FW.W.0005.180627T2100Z-180628T0500Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
319 AM PDT Tue Jun 26 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT WEDNESDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR GUSTY WINDS AND LOW
HUMIDITY...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
2 PM to 10 PM PDT Wednesday.

* AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front and 
  Fire Zone 453 West Central Nevada Basin and Range.

* Winds...West-southwest 15 to 20 mph with gusts up to 40 mph.

* Humidity...5 to 14 percent.

* Duration...4 to 7 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ278-NVZ458-270000-
/O.NEW.KREV.FW.W.0005.180627T2100Z-180628T0500Z/
Eastern Lassen County-Northern Washoe County-
319 AM PDT Tue Jun 26 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT WEDNESDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
2 PM to 10 PM PDT Wednesday.

* AFFECTED AREA...Fire Zone 278 Eastern Lassen County and Fire 
  Zone 458 Northern Washoe County.

* Winds...West-southwest 15 to 20 mph with gusts up to 40 mph. 
  The strongest winds will be south of a line from Ravendale to 
  Gerlach.

* Humidity...7 to 15 percent

* Duration...4 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
4 follow-up statements
123 
WWUS85 KREV 262129
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
229 PM PDT Tue Jun 26 2018

NVZ450-453-271200-
/O.CON.KREV.FW.W.0005.180627T2100Z-180628T0500Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
229 PM PDT Tue Jun 26 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 10 PM PDT
WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR GUSTY WINDS AND
LOW HUMIDITY...

* AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front and 
  Fire Zone 453 West Central Nevada Basin and Range.

* Winds...West-southwest 15 to 20 mph with gusts 30 to 40 mph.

* Humidity...5 to 14 percent.

* Duration...4 to 7 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ278-NVZ458-271200-
/O.CON.KREV.FW.W.0005.180627T2100Z-180628T0500Z/
Eastern Lassen County-Northern Washoe County-
229 PM PDT Tue Jun 26 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 10 PM PDT
WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR GUSTY WINDS AND
LOW HUMIDITY...

* AFFECTED AREA...Fire Zone 278 Eastern Lassen County and Fire 
  Zone 458 Northern Washoe County.

* Winds...West-southwest 15 to 20 mph with gusts 30 to 40 mph. 
  The strongest winds will be south of a line from Ravendale to 
  Gerlach.

* Humidity...7 to 15 percent

* Duration...4 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
269 
WWUS85 KREV 271011
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
311 AM PDT Wed Jun 27 2018

NVZ450-453-280000-
/O.CON.KREV.FW.W.0005.180627T2100Z-180628T0500Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
311 AM PDT Wed Jun 27 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR GUSTY
WINDS AND LOW HUMIDITY...

* AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front and 
  Fire Zone 453 West Central Nevada Basin and Range.

* Winds...West-southwest 15 to 20 mph with gusts 30 to 40 mph.

* Humidity...5 to 13 percent.

* Duration...4 to 7 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ278-NVZ458-280000-
/O.CON.KREV.FW.W.0005.180627T2100Z-180628T0500Z/
Eastern Lassen County-Northern Washoe County-
311 AM PDT Wed Jun 27 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR GUSTY
WINDS AND LOW HUMIDITY...

* AFFECTED AREA...Fire Zone 278 Eastern Lassen County and Fire 
  Zone 458 Northern Washoe County.

* Winds...West-southwest 15 to 20 mph with gusts 30 to 40 mph. 
  The strongest winds will be south of a line from Ravendale to 
  Gerlach.

* Humidity...7 to 15 percent

* Duration...4 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
440 
WWUS85 KREV 272220
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
320 PM PDT Wed Jun 27 2018

NVZ450-453-280500-
/O.CON.KREV.FW.W.0005.000000T0000Z-180628T0500Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
320 PM PDT Wed Jun 27 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR GUSTY WINDS AND LOW
HUMIDITY...

* AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front and 
  Fire Zone 453 West Central Nevada Basin and Range.

* Winds...West-southwest 15 to 20 mph with gusts 30 to 40 mph.

* Humidity...5 to 13 percent.

* Duration...4 to 7 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ278-NVZ458-280500-
/O.CON.KREV.FW.W.0005.000000T0000Z-180628T0500Z/
Eastern Lassen County-Northern Washoe County-
320 PM PDT Wed Jun 27 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR GUSTY WINDS AND LOW
HUMIDITY...

* AFFECTED AREA...Fire Zone 278 Eastern Lassen County and Fire 
  Zone 458 Northern Washoe County.

* Winds...West-southwest 15 to 20 mph with gusts 30 to 40 mph. 
  The strongest winds will be south of a line from Ravendale to 
  Gerlach.

* Humidity...7 to 15 percent

* Duration...4 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
882 
WWUS85 KREV 280438
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
938 PM PDT Wed Jun 27 2018

NVZ450-453-280545-
/O.EXP.KREV.FW.W.0005.000000T0000Z-180628T0500Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
938 PM PDT Wed Jun 27 2018

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR GUSTY WINDS AND LOW HUMIDITY...

Winds are diminishing across the area so the Red Flag Warning will
expire at 10 pm.

$$

CAZ278-NVZ458-280545-
/O.EXP.KREV.FW.W.0005.000000T0000Z-180628T0500Z/
Eastern Lassen County-Northern Washoe County-
938 PM PDT Wed Jun 27 2018

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR GUSTY WINDS AND LOW HUMIDITY...

Winds are diminishing across the area so the Red Flag Warning will
expire at 10 pm.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 26, 2:44 AM PDT, 35 minutes earlier.

Area forecast discussion, Jun 26, 2:44 AM PDT, 35 minutes before
Area Forecast Discussion
National Weather Service Reno NV
244 AM PDT Tue Jun 26 2018

.SYNOPSIS...

Hot and dry weather continues; high temperatures 6 to 10 degrees
above average through Wednesday with continued haze and smoke
from wildfires. Normal afternoon summer breezes today with
stronger winds returning Wednesday. A cooling trend is expected
with near average temperatures for the end of the week.

&&

.SHORT TERM...

Hot and dry forecast persists with no major changes overnight.
Temperatures will remain around triple digits in western Nevada
today with a cooling trend to near average by Thursday. Smoke from
the Lions Fire will continue to spread smoke and haze (dense at
times) into Mono County this week, especially around the Mammoth
Lakes and Lee Vining areas. In the northern Sierra and western
Nevada some haze from fires in northern California is likely but
will be higher in the air and more diffuse.

Average zephyr winds can be expected today with winds gusting
25-30 mph in the afternoon. Another trough brushing by the region
will produce stronger winds Wednesday with gusts 30-40 mph in the
afternoon. Red Flag Warnings will be issued for west-central
Nevada on Wednesday with more details in the Fire Weather
Discussion. By Thursday winds will return to near average
afternoon breezes for most areas. -Zach

.LONG TERM...Friday through Monday...

The medium range deterministic models are in good agreement early in
the extended period showing the next upper trough moving east of the
forecast area Friday as a ridge starts to build. Northerly flow
develops by Friday with near normal high temperatures.

The only changes made to the extended forecast were to raise high
temperatures a few degrees each day to reflect less cooling with the
trough Friday and a faster rebound in temperatures over the weekend
as the ridge builds.

The main question in the extended period is whether any convection
beyond afternoon cumulus development will be seen by late in the
weekend and early next week. By late Sunday the low to mid level
flow become lighter. With rising temperatures we should start to see
an increase in low level instability. Differential heating along the
Sierra in Mono County out into the Sweetwater Range of Mineral and
Lyon counties could produce enough lift for showers or even a stray
thunderstorm by Monday. For now we will leave the POPs below
15%...so no mention of showers or thunderstorms in the forecast.

Beyond the 7 day period there are indications of a return to
southerly low to mid level flow in the GFS that could draw some
moisture north and allow for a better chance for thunderstorms by
the middle of next week. The ECMWF is not as enthusiastic and has
increased southwest flow aloft.

&&

.AVIATION...

VFR conditions are expected for most of the forecast area again
today through at least Thursday. The only chance for lowered
cigs/vsbys would come in the form of restrictions due to smoke from
fires in California and the possibility of patchy fog around KTRK
each morning.

KMMH is the terminal with the best chance of MVFR conditions or
worse due to smoke impacts from the Lions Fire. Forecasting smoke is
difficult as it largely hinges on how active a fire becomes. Right
now there is no restriction at KMMH but we could see MVFR vsbys by
sunrise. The smoke should mix out in the daytime hours...then settle
back in at night unless the fire becomes very active.

To the north...across northeast California...smoke impacts will be
mainly aloft. There could be some reduced visibilities at flight
level due to smoke moving east from fires in northern California.

Winds will be a little lighter today than Monday...but then they
increase again Wednesday as a trough passes to the north. Surface
gusts approaching 30-35 kts are possible Wednesday north of Highway
50 with gusts of 25-30 kts to the south.

&&

.FIRE WEATHER...

Today should be a less windy than Monday or Wednesday...but still
breezy. Humidity levels will remain low and recoveries at the mid
slopes and ridge will be poor to marginal again tonight. Gusts
today are likely to range from 25-30 mph for many areas. While
some localized critical conditions are possible...there should not
be any widespread critical conditions.

That does not appear to be the case for Wednesday. Another trough of
low pressure swings by to the north and increases the pressure
gradient through the day. Conditions similar to Monday are expected
for much of the area with gusts in excess of 40 mph possible in
areas of far northeast California...east of Susanville...and in
western Nevada north of Highway 50. Gusts south of Highway are
likely to range from 25-35 mph. Humidity values fall into the single
digits and teens again.

With more widespread critical conditions expected...we will issue Red
Flag Warnings for Wednesday afternoon and evening in zones
278/458/450/453. To the north in Surprise Valley winds will be
lighter with slightly higher humidity. For areas to the south...we
could see localized critical conditions in the northern parts of
zones 459 and 273...but these conditions will not be widespread
enough or persist long enough to warrant issuing a warning.

Winds decrease a bit in the wake of the trough Thursday...but some
areas of the basin and range country of western Nevada could see
gusts out of the northwest approaching 35 mph. Luckily...the
temperature will fall a bit Thursday as well...so humidity values
will be higher.

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 2 PM to 10 PM PDT Wednesday NVZ458.

     Red Flag Warning from 2 PM to 10 PM PDT Wednesday NVZ450-453.

CA...Red Flag Warning from 2 PM to 10 PM PDT Wednesday CAZ278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:07 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe31 hr

Nearby

Red Flag Warnings in Nevada, 2018Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.